Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Indian J Pharmacol. 2012 Jan;44(1):122-3. doi: 10.4103/0253-7613.91883.

Medication error - Inadvertent high dose intradermal cloxacillin induced skin necrosis.

Author information

  • 1Department of Pharmacology, JIPMER, Pondicherry, India.

Abstract

Medication error is one of the important causes of preventable adverse drug reactions. It can occur in the form of administration of a wrong drug, in the wrong dose, to the wrong patient, in an unsuitable dosage form, for the wrong duration or by using an inappropriate route of administration. Intradermal skin testing for cloxacillin hypersensitivity is done at low doses to check for drug allergy. In this report, three patients were given 50 times higher dose of cloxacillin than recommended for skin testing, resulting in pain and necrosis at the site of injection. The error occurred due to wrong dilution of the drug as done by a nursing intern. Some reasons for this could be overtime working, under trained staff, unsupervised nursing interns, complicated and unclear protocols, interpersonal communication gap between health care professionals and also poor availability of ideal resources. Pharmacovigilance centers must alert health care professionals about the significance of reporting medication errors through bulletins and journals.

KEYWORDS:

Adverse drug reaction; cloxacillin; intradermal testing; medication error; necrosis

PMID:
22345885
[PubMed]
PMCID:
PMC3271517
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Medknow Publications and Media Pvt Ltd Icon for PubMed Central
    Loading ...
    Write to the Help Desk